Texas, 2022Flooding and Lightning Strike in Texas, September 3, 2022
September 3, 2022 · NWS EWX · 3 events in 2 counties and zones
A mid-level trough moved over a moist conditionally unstable airmass. Thunderstorms developed along the seabreeze early in the day and moved inland to Lavaca County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $250,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A mid-level trough moved over a moist conditionally unstable airmass. Thunderstorms developed along the seabreeze early in the day and moved inland to Lavaca County. Lightning from one of these storms started a fire at a storage tank battery. Later in the day a surface trough generated thunderstorms over the central part of the area. Some of these storms produced locally heavy rain that led to minor flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Sep 3, 5:28 AM CST, 4 hours 52 minutes earlier.
Area forecast discussion, Sep 3, 5:28 AM CST, 4 hours 52 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
628 AM CDT Sat Sep 3 2022
...New AVIATION...
.SHORT TERM...
(Today through Sunday)
Issued at 303 AM CDT Sat Sep 3 2022
Latest radar imagery shows two areas of showers and storms with some
locally heavy rainfall ongoing across portions of the northern Hill
Country and Rio Grande Plains near Del Rio. This activity looks to be
in close proximity to a 700 mb boundary which is aiding in the
development of this activity. Overall storm motion remains slow as
steering flows are weak. Storms are forming and becoming stratiform
after awhile, but some isolated spots are continually being fed which
is leading to some stout 1 hour rainfall totals in excess of 2
inches. This threat will continue to lead to the potential of locally
heavy rainfall and the threat of flash flooding. A Flash Flood
Warning is in effect where these earlier rains fell in eastern Llano
County.
Hi-res guidance continues to struggle overnight with this activity
so the near-term forecast confidence remains low. Should see this
scattered activity continue through the morning hours, but the
coverage is expected to increase early this afternoon with daytime
heating. The boundary and upper trough axis are expected to
slowly push to the south today and these features will allow for
that 60-80 percent coverage of activity. Although most locations
will likely see some sort of rain today, there will also be some dry
pockets around the region. Precipitable water values will be greater
than 2 inches across the southern half of the area and the threat
for locally heavy rain will continue. PMM totals from the HREF so
some potential for small pockets of 2-4 inches of rain. These totals
will likely lead to some minor flooding with perhaps the need for a
Flash Flood Warning today. However, with confidence of where the
highest threat for this low will hold off on any issuances of a
Flood Watch at this time. Again, it would not be surprising to see
the need for a warning today, but confidence on where and the
expected coverage of flooding rains today are both low. The latest
Day 1 Excessive Rainfall Outlook shows a slight risk for those
southern areas where the PW values are expected to be highest. Highs
today will top out in the 80s to lower 90s across the area.
For tonight, rain chances will be highest in the southwest and
extreme south in closer proximity to the boundary and upper trough
axis. PW values will remain at or just above 2 inches for this area
and the threat of locally heavy rainfall will continue here and be
less of a threat for the remainder of the CWA. On Sunday the best
rain chances will be south of Highway 90 and the threat of locally
heavy rain will continue here as well as the boundary shifts south.
&&
.LONG TERM...
(Sunday night through Friday)
Issued at 303 AM CDT Sat Sep 3 2022
Thanks in part to a pair of tropical systems in the eastern Pacific
near Mexico, the upper trough over the Central US becomes more
entrenched over TX by 00Z Sunday. The cool front driven mostly by
convective outflows is depicted to wash out in the medium range
output, but the elongated SW-NE oriented shear axis in the H7-H5
layer remains pinned over the Coastal Plain at this time. A shortwave
moving into North-Central TX carves out the H5 trough a bit farther
west, but this is done over a drier air regime, while all the deeper
tropical moisture remains pinned along the TX coast. Enough moisture
and instability should remain over most of our area each day going
into Wednesday, but better rain chances should remain confined to the
afternoon period and mainly over the southern counties.
By Thursday, the tropical influences from the eastern Pacific look to
separate from the Central US broad area of disturbed weather. The
positive tilt trough broadens into a cut-off low and begins to pull
away to the east. This should allow for even more continental air to
spread into Central TX and eventually an end to our wet period. Some
of the MOS guidances are quick to warm temps back into the mid 90s,
and this might be reasonable should the rains fail to fall in the
quantity depicted. We'll stick closer to the milder NBM temps for
now, as the day when the heaviest rain is to fall is still in front
of us.
&&
.AVIATION...
(12Z TAFS)
Issued at 627 AM CDT Sat Sep 3 2022
Pockets of MVFR ceilings and perhaps some IFR out by DRT persist this
morning but should lift in a few hours. Some overnight showers and
storms have ended for DRT but scattered to numerous showers and
storms can be expected later today. Have mentioned VC groups with
tempo groups for the most likely time of precip. Another round of
MVFR/IFR will be possible tonight.
&&
.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry 88 73 89 71 / 70 20 40 20
Austin Bergstrom Intl Airport 88 73 88 71 / 70 20 50 20
New Braunfels Muni Airport 89 73 88 71 / 70 40 40 20
Burnet Muni Airport 86 71 90 70 / 60 20 40 10
Del Rio Intl Airport 87 73 85 71 / 60 60 40 20
Georgetown Muni Airport 86 73 90 71 / 60 10 40 10
Hondo Muni Airport 90 73 86 71 / 70 50 50 20
San Marcos Muni Airport 89 72 88 71 / 70 30 40 20
La Grange - Fayette Regional 89 73 88 71 / 70 30 50 20
San Antonio Intl Airport 89 73 85 72 / 60 40 50 20
Stinson Muni Airport 91 74 86 72 / 60 40 50 30
&&
.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Short-Term...29
Long-Term...Oaks
Aviation...29
Hazardous weather outlook, Sep 3, 2:41 AM CST, 7 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
341 AM CDT Sat Sep 3 2022
TXZ171>173-183>194-202>209-217>225-228-040845-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
341 AM CDT Sat Sep 3 2022
This Hazardous Weather Outlook is for South-Central Texas..
.DAY ONE...Today And Tonight.
Scattered to numerous showers and thunderstorms are possible this
afternoon and evening. A few storms could produce heavy rainfall
that leads to localized flash flooding.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Scattered to numerous showers and thunderstorms remain possible
each day into and through the upcoming Labor Day weekend. Some
storms could produce heavy rainfall that leads to localized
flooding. This is most likely to occur for areas south of Highway
90.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
Lightning, Lavaca
- When
- September 3, 10:20 AM CST
- Where
- Lavaca County, 2.57 mi NNE of Halletsville
- Property damage
- $250,000
- Reported by
- Emergency Manager
- Coordinates
- 29.483, -96.931
Lightning struck a storage tank battery and semi-truck tractor trailer starting a fire approximately one mile north of Hallettsville on Hwy 77.
Flood, Bexar
- When
- September 3, 4:52 PM CST to 7:45 PM CST
- Where
- Bexar County, 1.55 mi NNW of Sat Twin Oaks Arpt to 1.39 mi N of Sat Twin Oaks Arpt
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 29.592, -98.475
Thunderstorms produced moderate rain that caused minor street flooding at Hwy 281 and Thousand Oaks Dr. and a low water crossing on Copper Hill Dr. in northern San Antonio.
Flood, Bexar
- When
- September 3, 5:46 PM CST to 7:45 PM CST
- Where
- Bexar County, 2.57 mi SSE of Beckmann to 1.39 mi SE of Beckmann
- Cause
- Heavy Rain
- Reported by
- County Official
- Coordinates
- 29.568, -98.578
Thunderstorms produced moderate rain that closed several low water crossings in Shavano Park.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Indiana, September 3, 20221 death · $200,000 · 1 event
- Flash Flooding and Flood in Indiana, September 3, 2022$18 million · 3 events
- Wildfire in Idaho, September 3 to 11, 2022$2.1 million · 1 event
- Hail and Damaging Winds in Texas, September 3 to 5, 2022$83,000 · 1.25 in hail · 27 events
- Lightning Strike in Florida, September 3, 2022$100,000 · 1 event
- Flash Flood in Indiana, September 3, 2022$75,000 · 1 event
- Wildfire and Damaging Winds in Montana, September 3 to 21, 202270 kt wind · 35 events
- Flash Flood in Texas, September 3, 2022$30,000 · 1 event
- Flash Flooding in Kentucky, September 3, 2022$20,000 · 2 events
- Flash Flooding in Louisiana, September 3, 2022$10,000 · 12 events
- Flash Flooding and Damaging Winds in Kentucky, September 3, 202252 kt wind · 10 events
- Flash Flooding in California, September 3, 2022$12,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1052173, 1052864, 1052868.